The woman and her homones lived happily ever after | Column | The Press and Standard
by The Press and Standard | November 18, 2017 5:00 pm
Last Updated: November 15, 2017 at 10:54 am
Once upon a time there was a woman. And she had hormones. Verily I say unto thee: HORMONES.
At first, she and her hormones lived in harmony. Every now and then she sprouted a faint mustache, or slept with a heating pad on her belly, but life was good. She had long, shiny hair, clear skin and a flat stomach, probably from all that heating pad action.
Twenty years later, the woman’s faint mustache had grown to Tom Selleck proportions, and she had an attitude she called assertive but others called uber-aggressive.
One night the woman had an epiphany: She realized that she was angry all the time and had muscles everywhere but her teeth. She went to her OB/GYN.
Two days later the doctor called the woman and said, “Your blood test results are back. You have the testosterone levels of a 15-year-old boy.”
“Is that good?” the woman asked, because testosterone doesn’t make you smarter.
“Given that you’re female, no, it’s not good,” the doctor replied.
The woman was prescribed a particular pill that she took faithfully twice a day for almost 10 years.
The mustache disappeared along with the aggressive attitude. Some of the muscles stayed around—not a six-pack, but a decent three-pack.
For many years the woman was calm and smiling and normal, or as normal as people like her can get. Then one day, idly surfing the internet, the woman saw some news that ended calm and smiling and normal.
The pill she had been taking twice a day had been black-boxed six months ago by the Federal Drug Administration.
When a drug is given a black-box warning on the label, that’s the feds saying, “Research indicates this might kill you, but with this warning we’ve done our job.”
Actually, it means that there are serious risks associated with the drug. In this case, the medicine (which is still on the market), caused tumors in lab rats.
The woman called her OB/GYN and left a message, which can be boiled down to, “Why are you trying to kill me?”
The doctor returned the call and said two things: “I was going to talk to you about this,” and “You are not a lab rat.”
“You’ve had six months to talk to me about this,” the woman pointed out.
“Okay, stop taking it,” the doctor said calmly.
“Just like that?”
“Just like that. Your testosterone levels shouldn’t go up again, not this late in the game.”
“And by ‘game’ you mean my shortened life span?” the woman sniped.
“No, I mean you’re close to menopause. You’ll get there in three or four years.”
It took another eight years, but the woman did indeed get there, and without killing anybody.
But then she stopped sleeping and stopped smiling. Instead she started perspiring like a waterfall, crying and screaming.
Finally, after what can only be described as a sweaty running fit, she went to her new doctor and said, “Help me.”
The woman was prescribed hormone patches, which kept peeling off in the tub and on the sheets.
The day the woman’s husband woke up with a patch on his hairy leg, she called the doctor and screeched, “Help again!”
Today the woman keeps syringes of hormone cream in the bathroom and rubs it into her skin twice a day. She still cries during “NYPD Blue” re-runs, but she has more energy and no longer screams hysterically at red lights.
The woman, and her hormones, lived happily ever after.
(Julie R. Smith, who will be buried with her hormone cream, can be reached at firstname.lastname@example.org.)